Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 140, NWS Wichita, KS

June 24, 2018Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 24, 2018, 1:37 AM CDT for Harper County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2018, 1:37 AM CDT (06:37 UTC)
Expired
Jun 24, 2018, 2:30 AM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 48 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 9:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1196 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

670 
WUUS53 KICT 240637
SVRICT
KSC077-240730-
/O.NEW.KICT.SV.W.0140.180624T0637Z-180624T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
137 AM CDT SUN JUN 24 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Harper County in south central Kansas...

* Until 230 AM CDT.

* At 136 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Nashville to near Kiowa, moving
  southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Anthony, Harper, Attica, Bluff City, Waldron, Freeport, Corwin and
  Crystal Springs.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9835 3738 9835 3739 9818 3724 9780
      3700 9780
TIME...MOT...LOC 0636Z 305DEG 31KT 3735 9837 3705 9846 

HAIL...<.75IN
WIND...60MPH
 
$$

HOWERTON
2 follow-up statements
068 
WWUS53 KICT 240714
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
214 AM CDT SUN JUN 24 2018

KSC077-240730-
/O.CON.KICT.SV.W.0140.000000T0000Z-180624T0730Z/
Harper KS-
214 AM CDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR HARPER COUNTY...

At 214 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Harper to near Manchester, moving
east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Anthony, Harper, Attica, Bluff City, Waldron, Freeport, Corwin and
Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9834 3738 9835 3739 9818 3724 9780
      3700 9780
TIME...MOT...LOC 0714Z 274DEG 24KT 3736 9809 3703 9809 

HAIL...<.75IN
WIND...60MPH
 
$$

HOWERTON
996 
WWUS53 KICT 240727
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
227 AM CDT SUN JUN 24 2018

KSC077-240735-
/O.EXP.KICT.SV.W.0140.000000T0000Z-180624T0730Z/
Harper KS-
227 AM CDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR HARPER COUNTY WILL EXPIRE AT
230 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds up to 50 mph are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3700 9834 3738 9835 3739 9818 3724 9780
      3700 9780
TIME...MOT...LOC 0725Z 305DEG 31KT 3731 9799 3698 9799 

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:35 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 24, 12:35 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1235 AM CDT Sun Jun 24 2018

.UPDATE...
Issued at 925 PM CDT Sat Jun 23 2018

Convective evolution remains a challenge overnight and on Sunday.
Per radar trends so far this evening, HRRR seems to be on the right
track. 0000 UTC surface/raobs show band of richer/deeper moisture
across southwest half of OK, pointing into far western KS. This
bodes well for HRRR idea of western KS convection continuing to
track southeast with the west-north west flow aloft. The main
issue is how far east the precipitation will go. HRRR pushes
precipitation all the way into southeast KS by mid morning. This
seems to be a stretch, given HRRR tendencies this past week, but
possible if 850MB flow veers. This complicates forecast for
Sunday, as HRRR breaks out a band of altocumulus castellanus and
showers in the elevated baroclinic zone over the Flint Hills,
while keeping the low level moisture/thermal gradient well west of
of the forecast area throughout the afternoon. This would
significantly delay the onset of robust convection in the forecast
area. Adjusted overnight forecast for now to increase the chance
of rain, and will let the mid shift watch trends overnight and
make adjustments to the Sunday afternoon-evening periods after
perusing the entire 0000 UTC model suite. -Howerton

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 405 PM CDT Sat Jun 23 2018

The main forecast concerns will be severe weather potential Sunday
into Sunday night.

Will maintain slight chances (20-30%) of thunderstorms tonight into
Sunday morning. This would be for the possibility of a storm cluster
or two propagating east-southeastward off of the High Plains, along
with strengthening 850-700 warm air advection and moisture
transport. The HRRR, 18z NAM-WRF, 12z GFS models are more aggressive
with this initial convective potential in comparison to some of the
other high resolution models. Strong/gusty winds would be the main
threat with any of these storm clusters. If this convection is more
widespread and lingers well into Sunday morning, possible outflow
effects will make overall convective evolution into Sunday
afternoon/night much more uncertain and challenging.

A strong shortwave trough will move out of the northern Rockies over
the Central Plains Sunday into Monday. A 40-50 knot southwesterly
mid-level jet streak will accompany this trough as it moves out over
Kansas. Barring widespread convective outflow effects (mentioned
above) materializing, a very moist and strongly unstable airmass
(MLCAPE of around 4,000 J/KG) and 35-40 knots of deep layer shear
will be in place ahead of the approaching cold front. Most short-
range models indicate storms developing on the cold front over the
central High Plains by midday Sunday, then traversing southeastward
Sunday afternoon into Sunday night. These storms should propagate
southeastward into central/south-central Kansas counties Sunday
afternoon or evening with upscale growth into one or more damaging
MCS's. The main threats Sunday afternoon/night appear to be
widespread damaging winds, with high-end severe gusts possible. A
few large to very large hail reports are possible mainly Sunday
afternoon. Strong 850 mb moisture transport and upper divergent flow
will support the potential for thunderstorms across much of the
forecast area Sunday night. Anomalously high precipitable water will
support locally heavy rainfall/flooding, and strong to severe wind
gusts with storms Sunday night.

Will maintain a chance of thunderstorms Monday into Monday night
across eastern Kansas, however this will strongly depend on where
the effective front/boundary ends up due to outflow effects from
widespread storms Sunday night. A few strong to marginally severe
storms will be possible.

.LONG TERM...(Wednesday through Saturday)
Issued at 405 PM CDT Sat Jun 23 2018

Confidence is high in above normal temperatures given the large
scale upper pattern agreement with the GEFS and EPS medium range
guidance. Upper ridge development is progged over the south-central
Plains Wednesday into Thursday, before sliding over the
eastern/southeastern CONUS by Friday/Saturday. Mean upper troughing
will develop over the western states. Resultant lee troughing will
allow for breezy southerly winds and hot and humid weather across
the forecast area for mid to late week. High temperatures will
likely approach or exceed the century mark by a few degrees across
central/south-central Kansas, with lower-middle 90s in the
southeast. Balmy overnight lows in the 70s are expected. Peak
afternoon heat indices of 100-105 are projected. Residual chances of
thunderstorms could linger mainly over northeast Kansas Tuesday into
Tuesday evening, otherwise rain chances from Wednesday through
Saturday look slim to nil.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1232 AM CDT Sun Jun 24 2018

Convective evolution continues to be problematic. HRRR has had
the best handle so far tonight, and will hedge the first half of
the forecast that direction. This will keep storms going
throughout the night as they spread into southeast KS. Still not
entirely convinced about the precipitation chances late morning
through early afternoon save some isolated elevated showers or
sprinkles with the 700MB warm air advection/baroclinic zone. With
extensive cold pool, it is questionable whether storms would
develop in the afternoon, and delayed the VCTS until the evening.
-Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  91  69  88 /  60  60  80  20
Hutchinson      69  90  67  88 /  50  80  80  20
Newton          69  89  67  87 /  50  70  80  20
ElDorado        69  88  68  86 /  60  50  70  30
Winfield-KWLD   69  90  70  88 /  70  50  60  40
Russell         68  86  64  88 /  30  70  70  10
Great Bend      68  87  64  88 /  40  80  70  10
Salina          70  89  68  89 /  30  80  80  20
McPherson       69  89  67  87 /  40  80  80  20
Coffeyville     70  89  72  89 /  40  60  50  50
Chanute         69  88  70  86 /  30  50  60  50
Iola            69  88  70  85 /  30  40  60  40
Parsons-KPPF    71  89  71  88 /  30  50  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...PJH
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...PJH
Hazardous weather outlook, Jun 23, 5:03 PM CDT, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
503 PM CDT Sat Jun 23 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
503 PM CDT Sat Jun 23 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a chance of thunderstorms moving southeastward off of the
High Plains into region tonight. Strong wind gusts to 50 mph and
nickel sized hail could accompany any of these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorm potential is expected to increase across the
region Sunday through Sunday night, with the highest chances Sunday
afternoon and evening. The primary threat is expected to be
widespread damaging winds, with some higher end gusts of 75 mph or
greater possible. In addition, large hail of 1 to 2 inch diameter
and perhaps a brief tornado or two are possible mainly Sunday
afternoon with any storms that manage to remain isolated. Locally
heavy rainfall and localized flooding could occur especially with
storms Sunday night.

Isolated to widely scattered thunderstorms remain possible Monday
across mainly eastern and southeast Kansas. Monday thunderstorm
coverage and placement will depend on the extent of Sunday night's
storms. Nevertheless, a severe threat does exist if storms can form
Monday afternoon and evening.

Heat indices from around 100 to 105 degrees are forecast areawide
during the afternoon hours Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight. Storm
spotters will likely be needed Sunday afternoon and evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 24, 12:42 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
1242 AM CDT SUN JUN 24 2018

KSZ032-240630-
Russell KS-
1242 AM CDT SUN JUN 24 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 130 AM CDT.

* At 1236 AM CDT...National Weather Service meteorologists were
  tracking the strong winds assocated with decaying showers near
  Walker...moving east at 25 mph.

wind gusts up to 50 mph will be possible over western Russell
county.

* Locations impacted include...
  Russell, Gorham, Luray, Milberger, Bunker Hill, Paradise, Waldo,
  Russell Airport and Wilson Lake.

LAT...LON 3913 9904 3913 9867 3870 9863 3870 9904
TIME...MOT...LOC 0540Z 256DEG 22KT 3890 9897

HOWERTON
Special weather statement, Jun 24, 1:09 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
109 AM CDT SUN JUN 24 2018

KSZ082-240715-
Kingman KS-
109 AM CDT SUN JUN 24 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Kingman County in south central Kansas...

* Until 215 AM CDT.

* At 107 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Preston to 5 miles southwest of Isabel...and moving southeast at 30
  mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Kingman, Cunningham, Nashville, Willowdale, Zenda, Spivey,
  Cleveland, Penalosa, Rago and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3739 9846 3773 9847 3773 9808 3739 9806
TIME...MOT...LOC 0609Z 297DEG 27KT 3773 9856 3740 9859

HOWERTON
Local storm report, Jun 24, 1:16 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
116 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     NON-TSTM WND GST RUSSELL MUNICIPAL AIRPO 38.88N 98.81W
06/24/2018  M66 MPH          RUSSELL            KS   ASOS

            ASOS STATION RSL, RUSSELL MUNICIPAL AIRPORT.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:42 AM CDTSpecial Weather StatementICTRussell48 min
Jun 24, 1:09 AM CDTSpecial Weather StatementICTKingman66 min
Jun 24, 2:32 AM CDTSpecial Weather StatementICTHarper43 min
Jun 24, 3:11 AM CDTSpecial Weather StatementICTSumner34 min
Jun 24, 6:54 AM CDTSpecial Weather StatementICTButler, Chautauqua, Cowley, Elk, Greenwood21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.